North Dakota, 2011Tornadoes in North Dakota, May 27, 2011
May 27, 2011 · NWS FGF · 2 events in 1 county or zone
A frontal boundary extended along a line from Langdon to Lisbon late in the afternoon of the 27th. With afternoon heating, strong instability developed across eastern North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary extended along a line from Langdon to Lisbon late in the afternoon of the 27th. With afternoon heating, strong instability developed across eastern North Dakota. One thunderstorm cell produced a tornado that touched down twice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 1:30 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, May 27, 1:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT FRI MAY 27 2011
.SHORT TERM... /TONIGHT THROUGH MON/
CURRENT METARS INDICATING CENTER OF SFC LOW JUST EAST OF
BROADVIEW...SASKATCHEWAN ALONG THE SASK/MANITOBA BORDER...WITH A
SFC BOUNDARY EXTENDED SOUTHEASTWARD THROUGH THE DEVILS LAKE BASIN
AND INTO RANSOM/SARGENT COUNTY AREA. AHEAD OF THE BOUNDARY...H850
JET AND H850 WAA RESULTING IN NUMEROUS SHOWERS EXTENDING ALONG THE
RED RIVER VALLEY AND EASTWARD...ACROSS MAJORITY OF EASTERN CWA.
WEST OF THE BOUNDARY...MOST OF CENTRAL AND WRN NORTH DAKOTA SAW
AMPLE SUNSHINE TODAY AND ASSOCIATED HEATING IS RESULTING IN
WIDESPREAD CU ACROSS THE AREA. BEGINNING TO SEE SOME ENHANCED CU IN
THE JAMES VALLEY. SO KEY FORECAST CHALLENGES FOR THIS EVENING AND
TONIGHT WILL BE EASTWARD EXTEND OF ANY TSTMS WHICH VERY WELL COULD
POP UP...AND OVERNIGHT LOWS. IN GENERAL USED A FCST
BLEND...TRANSITIONING TO MORE OF A GFS-FLAVOR BY EARLY NEXT WEEK.
TONIGHT AND TOMORROW...
SFC BOUNDARY WILL CONTINUE TO PUSH EASTWARD WITH RAIN SHOWERS
AHEAD OF BOUNDARY. LATEST NAM AND RUC BOTH SHOWING NEGATIVE
SHOWALTERS ACROSS CENTRAL NORTH DAKOTA...WITH WEAK SFC BASED CAPES
AND MOST UNSTABLE CAPES AROUND 1000 J/KG. THUS THINK THERE IS A
DECENT CHANCE OF SEEING SOME THUNDERSTORMS...MAINLY WEST OF THE RED
RIVER VALLEY AND SFC BOUNDARY/CLEARING LINE. IN THE IMMEDIATE NEAR
TERM CELLS COULD MOVE INTO VALLEY CITY AREA BY 00Z.
MAIN BAND OF PRECIP SHOULD MOVE EAST OF CWA BY AROUND 12Z
SATURDAY...THEN THE MODELS HAVE SOME DIFFERENCES IN POSITION OF
SFC LOW WITH THE GFS BEING THE FURTHEST SOUTH. THINK BEST CHANCE
OF SHOWERS TOMORROW WILL BE ACROSS THE NORTH...ESP THE DVL LAKE
AREA...AS THE LOW TRACKS ALONG THE INTL BORDER. MORE SUNSHINE
ACROSS THE SOUTH EXPECTED...WHICH WILL BRING A CHANCE FOR SOME
ISOLATED TSTMS ACROSS SOUTHERN ZONES TOMORROW AFTERNOON.
SUNDAY...HAVE REMOVED POPS FOR SUNDAY AS SYSTEM PULLS OUT OF THE
AREA...WITH SOME SUNSHINE AND HIGHS IN THE MID 60S. WILL
DEFINITELY BE THE BEST DAY OF THE HOLIDAY WEEKEND FOR OUTDOOR
ACTIVITIES. CLOUDS WILL BEGIN TO MOVE IN FROM THE SOUTHWEST SUN
EVENING AHEAD OF THE NEXT SYSTEM.
SUN NIGHT INTO MEMORIALS DAY...FRONTAL BOUNDARY WILL PUSH NORTH INTO
NORTH DAKOTA SUN NIGHT...BRINGING INCREASING SKY COVER AND
RAINFALL TO WESTERN ZONES BY MON MORNING. GIVEN DECENT MOISTURE
TRANSPORT...EXPECT RAIN SHOWERS TO EXPAND ACROSS CWA DURING THE
DAY ON MONDAY. BY NOONTIME MONDAY...INCREASED INSTABILITY ACROSS
THE SOUTHERN ZONES ARE EXPECTED TO BRING TSTM DEVELOPMENT TO THE
SOUTH AND SOUTHEAST. SHOWALTERS EXPECTED TO DROP TO AROUND NEG 6
BY MID MONDAY AFTN. SPC NOW SHOWING A SEVERE THREAT FOR THE
SOUTHERN VALLEY FOR MON EVENING...WHICH WILL BE ON THE NOSE OF A
40KT LLJ WITH MODEST UPPER LEVEL DIVERGENCE. POTENTIAL IS THERE
FOR FIRST SIGNIFICANT SEVERE OUTBREAK OF THE SEASON...MAINLY FROM
THE SOUTHERN VALLEY AND SOUTHEASTERN ZONES.
.LONG TERM... /MON NIGHT THROUGH FRI/
SFC LOW WILL EXIT NORTH DAKOTA INTO MANITOBA MONDAY NIGHT WITH
LINGERING CONVECTION EXITING NORTHWEST MINNESOTA NR 06Z. DRY SLOT
WILL WORK IN BEHIND SYSTEM...WITH WRAPAROUND SHOWERS A POSSIBILITY
ON TUESDAY IN COLD ADVECTION. IT LOOKS WINDY TUESDAY AS WELL. HIGH
PRESSURE WILL DROP SOUTH INTO ERN ND/NRN MN FOR WED-THU...ALTHOUGH
AN UPPER LEVEL DISTURBANCE IS PROGGED TO MOVE THRU CNTRL PLAINS
THURSDAY AND MAY BRUSH FAR SRN FCST AREA WITH LOW THREAT FOR PRECIP
THURSDAY. WILL KEEP HPC LOW POPS GOING FRIDAY AS WARM ADVECTION OUT
AHEAD OF NEXT IMPULSE OUT OF THE WEST COAST TROUGH MOVES INTO THE
HIGH PLAINS WITH BEST CHC OF PRECIP NEXT SATURDAY (DAY 8 PERIOD).
&&
.AVIATION...
RAIN SHOWER BAND AND CLOUDS WITH IT INITIALLY VFR CIGS THEN FOLLOWED
BY A PERIOD OF MVFR CIGS/VSBYS WITH HEAVIER RAIN. AS SYSTEM MOVES
EAST...IT WILL REPLACED BY MOSTLY VFR CIGS/VSBY FOR THE REST OF THE
AFTN/NIGHT.
&&
.HYDROLOGY...
DRAYTON CANCELLED THIS MORNING AND NOW ONLY FARGO REMAINS ABOVE
FLOOD STAGE. ITS SLOW RECESSION WILL CONTINUE AS RAIN THROUGH SUNDAY
WILL HAVE NEGLIGIBLE IMPACTS TO THE RIVER SYSTEM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SPEICHER/RIDDLE/JK
Hazardous weather outlook, May 27, 2:51 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT FRI MAY 27 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-026-
027-030-054-282100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
TRAILL-WESTERN WALSH-
351 PM CDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS WILL GRADUALLY END FROM THE WEST LATE AFTERNOON
AND EARLY EVENING OVER NORTHWEST AND WEST CENTRAL MINNESOTA.
ISOLATED SHOWERS WILL OCCUR BEHIND THE MAIN RAIN BAND THROUGH
EARLY EVENING OVER THE NORTHERN RED RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
SATURDAY. A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
MONDAY AND MONDAY EVENING. A FEW STORMS MAY BE STRONG OR SEVERE IN
WEST CENTRAL MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NDZ028-029-038-039-049-052-053-282100-
GRIGGS-STEELE-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
351 PM CDT FRI MAY 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE INTO SOUTHEAST NORTH DAKOTA LATE
THIS AFTERNOON AND EARLY EVENING MAINLY IMPACTING FROM VALLEY CITY TO
LISBON TO FORMAN. SMALL HAIL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
SATURDAY. A BETTER CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL OCCUR ON MONDAY AND MONDAY EVENING. SOME OF THESE STORMS
MONDAY LATE AFTERNOON OR EARLY EVENING COULD BE STRONG TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DTR
Tornado, Barnes
- When
- May 27, 3:50 PM CST to 4:05 PM CST
- Where
- Barnes County, 4.17 mi N of North Vly City to 10 mi NNE of Valley City
- Rating
- EF0
- Path length
- 4 mi
- Path width
- 20 yd
- Reported by
- Broadcast Media
- Coordinates
- 47.010, -98.010
Law enforcement observed this tornado as it tracked intermittently along a roughly 4 mile track. The wall cloud structure and storm continued northeastward and produced at least one additional brief tornado. Peak winds were estimated at 75 mph.
Tornado, Barnes
- When
- May 27, 4:17 PM CST to 4:18 PM CST
- Where
- Barnes County, 3.63 mi SE of Sibley
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.160, -97.880
A persistent wall cloud and funnel tracked northeast from the Baldhill Dam area and produced multiple brief touchdowns along its path. Peak winds were estimated at 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Pennsylvania, May 27, 2011$120,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in New York, May 27 to 28, 2011$910,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in New York, May 27, 2011$55,000 · 1.75 in hail · 21 events
- Flash Flooding and Hail in North Carolina, May 27, 2011$27,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Vermont, May 27, 2011$24,000 · 1.75 in hail · 15 events
- Debris Flows and Flooding in Washington, May 27 to 31, 2011$39,000 · 4 events
- Hail and Damaging Winds in South Carolina, May 27, 2011$27,000 · 2 in hail · 9 events
- Damaging Winds in Virginia, May 27, 2011$15,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 27, 20111.75 in hail · 14 events
- Flash Flooding and Debris Flows in Puerto Rico, May 27 to 28, 201112 events
- Hail in Washington, May 27 to 31, 2011$15,000 · 0.25 in hail · 3 events
- Hail and Damaging Wind in Missouri, May 27, 2011$5,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299004, 317919.